Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 375, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Oct 1, 2002, 5:38 PM CDT for Saunders County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2002, 5:38 PM CDT (22:38 UTC)
- Expired
- Oct 1, 2002, 6:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Saunders County, NE
The radar
The Omaha radar (KOAX), 24 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
617
WUUS53 KOAX 012238
SVROMA
NEC155-012315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
538 PM CDT TUE OCT 1 2002
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEAST SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA
* UNTIL 615 PM CDT
* AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MEMPHIS...OR ABOUT 20
MILES NORTHEAST OF LINCOLN...MOVING NORTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED...
YUTAN AND MEAD
LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.
LAT...LON 4109 9666 4105 9662 4104 9636 4118 9634
4133 9644
NIETFELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:05 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Oct 1, 3:05 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CDT TUE OCT 01 2002 CONVECTIVE COVERAGE AND STRENGTH FCST CHALLENGE INTO FRI. USED ETA/AVN COMP THRU THU...SLOWER AVN ON FRI...THEN LEANED TWD HPC SOLUTION IN THE EXTENDED WHICH WAS CLOSER TO ECMWF. SHORT TERM...WRMFNT SETTING UP N OF PLATTE RIVER WITH CU FIELD INCREASING N OF IT. CONVECTION LAST FEW HRS WAS STILL A LTL FTHR N IN COOLER AIR. LATEST MSAS DATA SHOWD INSTABILITY AXIS IN AND S OF CU FIELD AND FCST SOUNDINGS SHOWD CAP WEAKENING THRU 23Z-00Z. SO WOULD EXPECT CONVECTION TO DVLP ACRS THIS AREA BFR THIS EVENING. IF THAT WOULD FAIL TO DVLP...OTHER ACTIVITY WL LIKELY DVLP AS INCREASING LOW LVL JET IMPINGES ON CDFNT THAT WL BE DROPG INTO SERN NEBR. NET EFFECT WL BE TO INCREASE POPS ALL AREAS. WILL MENTION HEAVY RAIN ACRS SRN ZONES AS LOW LVL JET FEEDS INTO THAT AREA ALL NGT AND SWRLY UPR FLOW WL PROMOTE TRAINING. SPLIT UP NRN GROUP AND LOWERED LOWS THERE BASED ON UPSTREAM OBS...WITH A SLIGHT DOWNWARD ADJUSTMENT S OF THERE. WILL ALSO INCLUDE POPS N ON WED AND BOOST CHCS ALL AREAS AS ISENTROPIC LIFT CONTS OVR COOLING AIRMASS. MADE A LTL DOWNWARD TEMP ADJUSTMENT...MAINLY CNTRL/N. SHRTWV TROF STILL FCST TO LIFT ACRS CNTRL PLAINS LATE THU INTO FRI MORNING...WITH ETA/AVN STARTING TO DEPART. ATTM WL LEAN TWD SLOWER AND SLGTLY DEEPER AVN WHICH SUPPORTS HIGHER POPS THU AND PCPN LINGERING LONGER ON FRI. ANOTHER POTENTIAL HEAVY RAIN PRODUCER THU NGT/EARLY FRI AS CURRENT MOISTURE DOESNT GET SHOVED TOO FAR S WED...PLUS SYSTEM MAY HAVE SUBTROPICAL MSTR TO WORK WITH ON NRN FRINGES OF LILI IF UPR TROF SLOWS DOWN AND DOESNT PASS THRU UNTIL LATER ON FRI. REST OF EXTENDED...LEFT SAT DRY AND ADDED CHC OF SHOWERS ALL ZONES SUN BASED ON A SLOWER EJECTION OF A WEAKEN TROF. GENERALLY LOWERED TEMPS A LTL. MORE OF A ZONAL FLOW PTN FCST MON/TUE SO WL NOT MENTION PCPN THOSE PDS. .OMA...NONE CHERMOK
Hazardous weather outlook, Oct 1, 5:20 PM CDT, 18 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-012300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 520 PM CDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT...AHEAD OF A COLD FRONT MOVING SOUTHEAST THROUGH THE AREA. DUE TO THE COMBINATION OF MODERATE INSTABILITY AND FAVORABLE WIND SHEAR PROFILES...SEVERE WEATHER IS LIKELY AND SEVERE THUNDERSTORM WATCHES ARE IN EFFECT FOR AREAS SOUTHEAST OF A WAYNE TO SCHUYLER TO DAVID CITY LINE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY HAZARDS. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTER ACTIVATION IS REQUIRED SOUTHEAST OF A WAYNE TO SCHUYLER TO DAVID CITY LINE. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE OVER MUCH OF THE AREA WEDNESDAY INTO FRIDAY. STRONG STORMS WITH HEAVY RAIN MAY OCCUR LATE THURSDAY INTO MID DAY FRIDAY. NO SIGNIFICANT WEATHER IS FORECAST SATURDAY THROUGH TUESDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) MEAD
In the hours before
Local storm report, Oct 1, 12:03 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1203 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 AM ALVO NE 1.75 INCH HAIL
10/01/02 CASS REPORTED BY STORM
SPOTTER.
0213 AM LINCOLN NE .88 INCH HAIL
10/01/02 LANCASTER REPORTED BY EMERGENCY
MANAGEMENT AT 27TH AND
HIGHWAY 2.Local storm report, Oct 1, 12:16 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1216 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 AM 2 SE TABOR IA .88 INCH HAIL
10/01/02 FREMONT REPORTED BY PUBLIC.
ALSO 50 MPH WINDS
ESTIMATED. SOME CROP
DAMAGE.
MILLERLocal storm report, Oct 1, 12:36 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1236 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1221 AM 9 N TOBIAS NE 1.75 INCH HAIL
10/01/02 SALINE REPORTED BY PUBLIC.
1247 AM 2 E DORCHESTER NE 1 INCH HAIL
10/01/02 SALINE REPORTED BY COOPERATIVE
OBSERVER.
1253 AM 3 E DORCHESTER NE .75 INCH HAIL
10/01/02 SALINE REPORTED BY EMERGENCY
MANAGEMENT.
1258 AM 4 W CRETE NE .75 INCH HAIL
10/01/02 SALINE REPORTED BY PUBLIC.
0152 AM ALVO NE 1.75 INCH HAIL
10/01/02 CASS REPORTED BY STORM
SPOTTER.
0213 AM LINCOLN NE .88 INCH HAIL
10/01/02 LANCASTER REPORTED BY EMERGENCY
MANAGEMENT AT 27TH AND
HIGHWAY 2.
0258 AM 2 SE TABOR IA .88 INCH HAIL
10/01/02 FREMONT REPORTED BY PUBLIC.
ALSO 50 MPH WINDS
ESTIMATED. SOME CROP
DAMAGE.
1042 AM OMAHA NE .88 INCH HAIL
10/01/02 DOUGLAS REPORTED BY PUBLIC AT
132ND AND MAPLE.
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 12:15 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 30 min |
| Oct 1, 12:42 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 33 min |
| Oct 1, 1:09 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 66 min |
| Oct 1, 1:50 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 55 min |
| Oct 1, 10:23 AM CDT | Severe Thunderstorm Warning | OAX | Douglas | 52 min |
| Oct 1, 5:03 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 42 min |
| Oct 1, 5:11 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 34 min |
| Oct 1, 5:15 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 30 min |
| Oct 1, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 44 min |
| Oct 1, 5:20 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 40 min |
| Oct 1, 5:44 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 46 min |
| Oct 1, 6:00 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 45 min |
| Oct 1, 6:07 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 23 min |
| Oct 1, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.